Iowa, 2011

Heavy Snow in Iowa, December 3, 2011

December 3, 2011 · NWS DMX · 10 events in 10 counties and zones

S. S.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large upper level low pressure moved from the southwest U.S. into the central U.S. during the night of the 2nd into the day on the 3rd. Low pressure formed over the Texas and Oklahoma panhandles and moved northeast across Kansas, Missouri, then across southeast Iowa. Most of the precipitation from the storm fell as rain over the southeast half of the state. A mixture of rain and snow changed to snow over the northwest with a band of heavy snowfall occurring from near Denison, northeast to the Mason City area. The heaviest snowfall total was 7.5 inches in Crawford County at Schleswig. Overall the event was marginal. Other snowfall totals included 6.5 inches near Vail in Crawford County, 6.3 inches in Hancock County at Kanawa, 6.2 inches in Wright County north of Lake Cornelia, 6.1 inches in Carroll County at Carroll, and 6 inches in Wright County at Clarion, Webster County at Fort Dodge, and in Cerro Gordo County at Clear Lake. Roads became slick with slush and eventually ice. Blowing snow was not a significant factor with winds remaining under 20 MPH through the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 3, 6:50 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 3, 6:50 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CST SAT DEC 3 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
WINTER STORM SYSTEM REMAINS ON TRACK FOR TODAY WITH LITTLE CHANGE IN
FORECAST THINKING FROM PREVIOUS SHIFT. REGIONAL RADAR IMAGERY
DEPICTS A LARGE AREA OF LIGHT TO MODERATE PRECIP ECHOES STREAMING UP
FROM KS/MO/NE. WARM AIR ADVECTION HAS BEEN IN FULL EFFECT WITHIN THE
PRECIP SHIELD ACROSS OUR CWA AS OUR SOUTHEASTERN STATIONS HAVE
CLIMBED UP INTO THE LOWER 40S ALREADY BY 3 AM. MOST OF THE PRECIP IS
IN THE FORM OF RAIN...BUT ALONG THE NORTHERN FRINGES THERE HAVE BEEN
INTERMITTENT -FZRA REPORTS AROUND MASON CITY AND CLARION. THE
NORTHERN EDGE OF THE PRECIP WILL PROBABLY NOT MAKE MUCH NORTHWARD
ADVANCE THIS MORNING SO IN OUR NW DO NOT SEE MUCH ACCUMULATION
THROUGH 18Z AND HAVE PULLED BACK POPS/QPFS ACCORDINGLY. WILL RUN A
PRE FIRST PERIOD TO COVER INITIALLY DRY NW AND LINGERING FOG/-FZRA
IN OUR NNE COUNTIES.

THIS AFTERNOON THE TROUGH AXIS WILL BEGIN SHIFTING TO THE EAST AND
COLD AIR WILL STREAM INTO OUR WESTERN AND NORTHWESTERN
AREAS...PUSHING THE RAIN/SNOW LINE SLOWLY EASTWARD AND BRINGING
ACCUMULATING SNOW INTO THE W/NW. EXPECTED SNOWFALL AMOUNTS REMAIN IN
LINE WITH PREVIOUS FORECASTS IN THE 2 TO 5 INCH RANGE AND HAVE OPTED
TO CHANGE THE WINTER STORM WATCH OVER TO AN ADVISORY FOR ALL
COUNTIES THAT WERE IN THE WATCH. WILL PUSH THE ONSET TIME FOR THE
ADVISORY BACK TO NOON TO REFLECT ANTICIPATED PRECIP/THERMAL FIELD
TRENDS. ASIDE FROM THE -FZRA EARLY THIS MORNING ANY POTENTIAL FOR
ICING APPEARS MINIMAL TODAY SO HAVE NOT INCLUDED IT IN THE FORECAST
PAST 12Z THIS MORNING.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
MANIN FCST PROBLEM IS IN THE EARLY PDS.  PLENTY OF WARM AIR LIFTING
NWD INTO THE STATE AND WILL KEEP THE PRECIP IN LIQUID FORM A BIT
LONGER THAN EXPECTED EARLIER.  SYSTEM IS A FAIRLY QUICK MOVING
SYSTEM AND WILL LIFT OUT TONIGHT WITH ALL PCPN OUT OF THE STATE BFR
12Z/04.  INIT WAS CONCERNED ABOUT WINDS ON THE BACK SIDE OF THE
SYSTEM SIMILAR TO THE ANALOG CASE OF 31 DEC 81.  A BETTER CASE IS
THE 18 DEC 90 CASE.  WITH SECONDARY LOW DROPPING SOUTHEAST BEHIND
THE CURRENT LOW THE PUNCH OF COLD AIR WILL NOT BE THE TYPICAL BLAST
OF HIGH WINDS AND COLD THAT ONE WOULD NORMALLY EXPECT.  AM EXPECTING
A BRIEF PD OF GUSTY WINDS...BUT MOSTLY AFT THE SNOW ENDS.  DON'T
EXPECT TO SEE GUSTS MUCH BEYOND 20 TO 25 KTS ANYWHERE...WITH MOST
BLO 20 KTS.  A COLDER THA NORMAL PERIOD IS EXPECTED AFT TODAY WITH
TEMPS TRENDING TO FIT WHERE SNOW IS EXPECTED TO BE ON THE GROUND.
MON NGT MAY SEE ANOTHER ROUND OF TEMPS JUST BLO ZERO TUE MORNING OVR
THE NORTHWEST.  THE FLY IN THE OINTMENT IS THE FAST MOVING FLOW AND
POTENTIAL FOR CLOUDS TO OVERSPREAD THE AREA BEFORE TEMPS FALL OFF.
IN ANY CASE...IT WILL BE WELL BELOW NORMAL.  NEXT CONSIDERATION IS
WITH THE THU NIGHT INTO FRI TIMEFRAME.  A FAIRLY STRONG...THOUGH
MOISTURE STARVED...S/WV WILL ROTATE AROUND THE THE DEVELOPING POLAR
VORTEX OVR HUDSBA.  WENT WITH LOW POPS FOR THE TIME PERIOD AND
WOULDN'T BE TOO SURPRISED TO SEE LATER FCSTS UP THESE AND END UP
WITH SOME LIGHT SNOW ACRS THE CWA BY FRI.

&&

.AVIATION...03/12Z
IFR OR LOWER CONDITIONS ARE LIKELY OVER MUCH THE AREA/TAF PERIOD.
LARGE STORM SYSTEM IS SPREADING LOW CLOUDS AND PRECIP NEWARD ACROSS
KS/MO AND ABOUT THE SERN HALF OF IOWA ATTM...AND THIS SHOULD SPREAD
NORTH ACROSS THE REMAINDER OF THE AREA BY MIDDAY. CIGS HAVE BEEN
VARIABLE BUT ARE MOSTLY AOB FL010...WITH VSBYS GENERALLY 1-3SM IN
-RA/BR. NO SIGNIFICANT IMPROVEMENT IS EXPECTED TODAY ALTHOUGH THERE
WILL BE PERIODS OF MVFR THAT ARE DIFFICULT TO PREDICT ACCURATELY.
PRECIP WILL CHANGE OVER TO RASN THEN SN TOWARD THIS EVE AS WINDS
SHIFT TO NNW...THEN WILL CLEAR OUT OVNGHT WITH A SLOW IMPROVEMENT IN
FLIGHT CONDITIONS BY SUN MORN. WENT WITH PREVAILING IFR OR LOW MVFR
IN THE 12Z TAFS BUT MULTIPLE AMENDMENTS ARE ANTICIPATED AS PRECIP
TRENDS BECOME CLEARER AND OBS BOUNCE AROUND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT TONIGHT FOR
AUDUBON-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-
HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...LEE
LONG TERM...MS DEC 11
AVIATION...LEE
Hazardous weather outlook, Dec 3, 5:20 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CST SAT DEC 3 2011

IAZ004>007-015>017-023>026-033>036-044>046-057-041200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-AUDUBON-
520 AM CST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF RAIN AND SNOW WILL CHANGE TO SNOW THIS AFTERNOON AND
CONTINUE THIS EVENING. THE SNOW WILL END AFTER MIDNIGHT. AN
ACCUMULATION OF 2 TO 5 INCHES IS EXPECTED...WITH A FEW HIGHER
AMOUNTS POSSIBLE.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SNOWFALL MEASUREMENTS
WOULD BE APPRECIATED.

IAZ027-028-037>039-047>050-058>062-070>075-081>086-092>097-041200-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
520 AM CST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 3, 5:44 AM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CST SAT DEC 3 2011

IAZ006-007-016-017-025-026-031400-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...GARNER...
MASON CITY...CLARION...HAMPTON
544 AM CST SAT DEC 3 2011

...ICY SPOTS ON THE ROADS EARLY THIS MORNING...

PATCHY FREEZING DRIZZLE HAS LEFT SOME ICY PATCHES ON AREA ROADS
OVERNIGHT THAT MAY NOT MELT UNTIL AFTER SUNRISE THIS MORNING. THIS
IS CREATING HAZARDOUS DRIVING CONDITIONS IN SOME LOCATIONS. IN
ADDITION...PATCHY FOG WILL REDUCE VISIBILITY AT TIMES THIS
MORNING...ADDING TO THE DRIVING HAZARDS.

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, Crawford

When
December 3, 10:30 AM CST to 10:30 PM CST
Where
Crawford forecast zone
Reported by
CoCoRaHS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Heavy Snow, Carroll

When
December 3, 10:30 AM CST to 10:30 PM CST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Heavy Snow, Hancock

When
December 3, 10:30 AM CST to 10:30 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Heavy Snow, Wright

When
December 3, 10:30 AM CST to 10:30 PM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Heavy Snow, Webster

When
December 3, 10:30 AM CST to 10:30 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Heavy Snow, Calhoun

When
December 3, 10:30 AM CST to 10:30 PM CST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Heavy Snow, Humboldt

When
December 3, 10:30 AM CST to 10:30 PM CST
Where
Humboldt forecast zone
Reported by
CoCoRaHS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Heavy Snow, Sac

When
December 3, 10:30 AM CST to 10:30 PM CST
Where
Sac forecast zone
Reported by
Official NWS Observations
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Heavy Snow, Cerro Gordo

When
December 3, 11:00 AM CST to 11:30 PM CST
Where
Cerro Gordo forecast zone
Reported by
Broadcast Media
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Heavy Snow, Worth

When
December 3, 11:00 AM CST to 11:30 PM CST
Where
Worth forecast zone
Reported by
CoCoRaHS
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350375, 350377, 350378, 350379, 350403, 350404, 350608, 350610, 350380, 350609.